Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Intake of alcohol/caffeine makes me tired, disoriented. Have reactive hypoglycemia. Is avoiding the only option ?

User rating for this question
Very Good
Answered by

Practicing since : 1973
Answered : 23 Questions
I have reactive hypoglycemia. I did a glucose challenge test and my blood sugar level dropped from 72 to 59 after the first hour and didn't get back into the 60s until the 5th hour. I find that having alcohol or caffeine makes me very tired and disoriented. Is there anything I can do to still consume caffeine without having hypoglycemia problems? My doctor recommended having a lot of protein first but that didn't make a difference. I tried cinnamon pills but they didn't help either. Is avoiding caffeine and alcohol the only option? Thanks.
Posted Tue, 22 May 2012 in Diabetes
Answered by Dr. L K Shankdhar 19 hours later

I will suggest your treating doctor to prescribe a tablet of Acarbose at meal/Glucose challenge and you will find that you will not have reactive hypoglycmeia.

This tablet is taken in the early part of meal/glucose challenge, say after 2-3 bites/sips and take the rest of the meal.

After you will report the result, I can answer your question about caffeine and alcohol intake. I can add further details only after the test.

Wishing you the best.
Prof. LK Shankhdhar
Above answer was peer-reviewed by
Follow-up: Intake of alcohol/caffeine makes me tired, disoriented. Have reactive hypoglycemia. Is avoiding the only option ? 45 hours later
Thanks for your reply. I was unaware of that medication. I have two follow-up questions:
A) I'm a little confused about whether Acarbose would help. I've read that it can be effective for reactive hypoglycemia but also read that it can lower blood sugar levels and even cause hypoglycemia. Would it help me? Could it actually worsen my condition?
B) I had Crohn's disease when I was about 15. I had the symptoms for only about 6 months or a year and have been in remission for about 17 years. My cousin also had Crohn's disease. So it may run in the family. Would it still be OK to take Acarbose? I've read about possible problems with Crohn's and Acarbose. Thanks for your help.
Answered by Dr. L K Shankdhar 2 hours later

1. Acarbose, when taken alone cannot cause Hypo since its mode of action is to delay glucose absorption and thereby it prevents hypoglycaemia after meal and it is even treatment of hypoglycemia with other anti diabetic drugs, including Insulin. So I will recommend taking Acarbose without any fear of Hypoglycaemia.

2. Regarding Crohn's disease, there is no risks accept that if it causes gas, as some times it can with higher doses, there might be some discomfort due to gaseous distension. Since you are in remission for 17 years, be sure it cannot precipitate a relapse of Crohn's disease.

So I still feel you should try this medicine and report back to me.

Wishing good health,

Prof. LK Shankhdhar
Above answer was peer-reviewed by
Follow-up: Intake of alcohol/caffeine makes me tired, disoriented. Have reactive hypoglycemia. Is avoiding the only option ? 5 hours later
Would you be able to write the prescription for me by any chance? My endocrinologist can't see me until mid May. I could send you the results of my glucose tolerance test and anything else you'd need.
Answered by Dr. L K Shankdhar 3 hours later

Advising on websites such as Healthcare WWW.WWWW.WW is an advisory work which has to be undertaken in consultation with your regular physician.

For writing an individual prescription, I or for that reason any Diabetologist, should see the patient, undertake tests to see the plight of target organs. So I will refrain to write a prescription for you or any other patient.

Wishing good health.

Prof. LK Shankhdhara
Above answer was peer-reviewed by
Follow-up: Intake of alcohol/caffeine makes me tired, disoriented. Have reactive hypoglycemia. Is avoiding the only option ? 3 days later
Thanks for all of your replies. I just got a blood glucose monitor and am not sure the issue is reactive hypoglycemia actually. I want to give a little more info. and ask a few questions. Basically, for some reason, caffeine makes me fatigued and disoriented and I'm wondering why, and if there's anything I can do to have coffee without any problems. Coffee does give me a nice boost in mood and I've become addicted to it. (Just a cup or 2 every few days.) I know the best thing to do would be not to drink coffee but I thought if there was a pill I could take and have coffee, that would be the easiest solution. I was assuming the issue was that coffee was triggering my reactive hypoglycemia but I'm not sure that's the case for a few reasons. My doctor prescribed Acarbose and I took 50 miligrams (25 an hour before, and 25 with) and had a cup of coffee in the evening on Tuesday. Within about 30 min, I got tired and a little disoriented despite taking the Acarbose. I didn't have my glood glucose monitor yet. So I didn't measure my level. This morning, I figured I'd try to replicate the procedure of the blood glucose tolerance test. So I didn't eat anything in the morning and had a cup of coffee. Here are my results for today:

Upon waking at 6:30AM: blood glucose level of 106. I feel fine.
6:45 to 7:45: I have about 1 1/2 cups of coffee
7:55: I feel both wired and fatigued if that's possible and a little disoriented. Because I was fasting, I actually expected that I'd feel much worse, though. The symptoms were only minor. I've had much stronger negative reactions to caffeine at times in the past. My blood glucose level was 92.
8:45: I still haven't eaten. I feel about the same. My blood glucose level is 90.
9:00: eat large breakfast.
10:10: Feel about the same. Blood glucose level is 109.

Note that yesterday afternoon, I had some coffee, then picked up the blood glucose meter, and my level was 82, and I felt some fatigue and disorientation, although I've had worse. I'm wondering if coffee causes about a 20 point drop in my blood glucose level, and that's enough to give me the symptoms I'm describing. Or is reactive hypoglycemia unrelated to my reaction to caffeine.

A few other possibilities I've considered:
-I've taken an SSRI and Wellbutrin for anxiety for about 15 years now. I don't think I need them anymore but don't want to go through the withdrawal symptoms of stopping. I'm wondering if I'm taking too many psychoactive substances if I throw caffeine in and my brain is responding badly. (Like a 3 way SSRI x Wellbutrin x caffeine interaction.) Maybe I'd be better off asking a psychiatrist this question but I thought you might have some insight.
-I also thought I might have adrenal fatigue but I saw an endocrinologist who tested my hormone levels and adrenal function. She said I definitely don't have adrenal fatigue.
-I did allergy testing for all major foods a while ago and did not have a reaction to coffee.

I appreciate any input you have.
Follow-up: Intake of alcohol/caffeine makes me tired, disoriented. Have reactive hypoglycemia. Is avoiding the only option ? 1 hour later
Just to add a little more: now at 12PM, I'm feeling very drained and tired. This is how I usually get from coffee after a few hours. However, my blood glucose level is still 95. Maybe the reaction to caffeine has nothing to do with hypoglycemia?
Answered by Dr. L K Shankdhar 1 hour later

I find little information in your above description as far as answering your further questions is concerned. Still I am attempting to make certain things clearer:-

1. Kindly note that you are not supposed to repeat glucose challenge test repeatedly.
2. You should take your meal and Acarbose to look for reactive hypoglycemia.
3. Acarbose is not taken the way you have taken. It is taken after first or second bite of the meal and that too after chewing. If you take tablet as a whole, it does not work.
4. Coffee normally increases sugar and the symptoms you narrate after coffee consumption have nothing to do with reactive hypoglycemia.
4. Hypoglycemia is labelled when your sugar reading goes below 72 mg% as happened in your initial description but symptoms usually develop only when level is below 50 mg%

I feel this much should suffice.

With best wishes
Prof. LK Shankhdhar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor